12 doctors weighed in:
What could I be allergic to if itching after general anesthesia and on pain med?
12 doctors weighed in

Dr. Karen Sibert
Anesthesiology
4 doctors agree
In brief: Maybe not allergic
It's not unusual for pain medications such as morphine, demerol, or Dilaudid to be associated with some itching.
They all can cause histamine release. This doesn't necessarily mean you are allergic to them. True allergy produces severe symptoms such as hives and trouble breathing. Sometimes Benadryl (diphenhydramine) can help with itching. Or you can ask your doctor to try a different pain medication.

In brief: Maybe not allergic
It's not unusual for pain medications such as morphine, demerol, or Dilaudid to be associated with some itching.
They all can cause histamine release. This doesn't necessarily mean you are allergic to them. True allergy produces severe symptoms such as hives and trouble breathing. Sometimes Benadryl (diphenhydramine) can help with itching. Or you can ask your doctor to try a different pain medication.
Dr. Karen Sibert
Dr. Karen Sibert
Thank
Dr. Gary Steven
Internal Medicine - Allergy & Immunology
4 doctors agree
In brief: Ask your doctor
All of the medications you received should be reviewed by your doctor or an allergist.
You might be having an allergic reaction to one of the medications you were given, or the itching may simply represent a common, well-known side effect of narcotics.

In brief: Ask your doctor
All of the medications you received should be reviewed by your doctor or an allergist.
You might be having an allergic reaction to one of the medications you were given, or the itching may simply represent a common, well-known side effect of narcotics.
Dr. Gary Steven
Dr. Gary Steven
Thank
Dr. Richard Pollard
Anesthesiology
2 doctors agree
In brief: Pain med
This sounds like a reaction to the pain medicine.
It is not an actual allergy, but is one of the side effects of the narcotic pain medications.

In brief: Pain med
This sounds like a reaction to the pain medicine.
It is not an actual allergy, but is one of the side effects of the narcotic pain medications.
Dr. Richard Pollard
Dr. Richard Pollard
Thank
Get help from a real doctor now
Dr. Buck Parker
Board Certified, Surgery
13 years in practice
467K people helped
Continue
108,000 doctors available
Read more answers from doctors